Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 297, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 18, 2004, 9:49 AM CDT for Saint Louis County, City of Saint Louis, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2004, 9:49 AM CDT (14:49 UTC)
- Expired
- Oct 18, 2004, 10:15 AM CDT
- In force
- 26 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
The radar
The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 181449
SVRLSX
MOC189-510-181515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
949 AM CDT MON OCT 18 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
ST. LOUIS CITY IN EAST CENTRAL MISSOURI
* UNTIL 1015 AM CDT
* AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SHREWSBURY...MOVING NORTHEAST AT 35 MPH.
THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.
* LOCATIONS IMPACTED INCLUDE...
ST. LOUIS
HILLSDALE
UPLANDS PARK
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3855 9051 3845 9032 3866 9003 3866 9019
3877 9018
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 1:15 AM CDT, 8 hours 34 minutes earlier.
Area forecast discussion, Oct 18, 1:15 AM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 115 AM CDT MON OCT 18 2004 .DISCUSSION... WARM FRONT WAS LOCATED FROM NORTHERN MISSISSIPPI ACROSS CENTRAL ARKANSAS AND ACROSS NORTHEAST OKLAHOMA EARLY THIS MORNING. FRONT WILL LIFT NORTHWARD TODAY AND IS EXPECTED TO LIE NEAR AN I-70 LINE BY THIS EVENING. FRONT IS THEN EXPECTED TO SAG SOUTHEASTWARD AND EXTEND FROM SOUTHERN INDIANA INTO CENTRAL ARKANSAS BY TUESDAY EVENING AS HIGH PRESSURE BUILDS INTO THE REGION. 300 MB JET OF 100 KTS HAD MOVED INTO SOUTHERN ARIZONA/SOUTHERN NEW MEXICO LAST EVENING. MODELS FORECAST SIGNIFICANT DIVERGENCE IN LEFT FRONT QUADRANT OF JET OVER THE FORECAST AREA AT THIS TIME WITH THE ETA, GFS AND UKMET VERY SIMILAR. JET IS FORECAST BY THE MODELS TO WEAKEN DURING THE MORNING. IN RESPONSE, AN 850 JET OF 40-50 KTS WAS INDICATED ON THE PROFILER NETWORK FROM CENTRAL OKLAHOMA INTO SOUTHWEST MISSOURI. CONVECTION HAS BECOME WIDESPREAD ACROSS THE NORTHERN OZARKS INTO CENTRAL AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. SATELLITE IMAGERY SHOWED THE TOPS WERE COOLING ACROSS CENTRAL MISSOURI AT THIS TIME. THE GFS AND ETA ARE VERY SIMILAR WITH LAPSE RATE AND INSTABILTIY FORECAST TODAY WITH BULLSEYE LIFTING NORTHEASTWARD INTO EAST CENTRAL MISSOURI BY NOON. THE GFS DRIVES MUCH DRIER AIR ACROSS THE AREA BY MIDNIGHT TONIGHT WHICH LOOKS REASONABLE. SHORT WAVE OVER THE SOUTHWESTERN STATES LAST EVENING WILL LIFT RAPIDLY NORTHEASTWARD AND WEAKEN TODAY. MODELS ARE SIMILAR WITH NEXT SHORT WAVE DROPPING DOWN OFF THE PACIFIC NORTHWEST COAST AND CLOSING OFF BY TUESDAY EVENING. THE GFS FORECASTS TROF TO MOVE INTO THE CENTRAL PLAINS BY FRIDAY EVENING. MOISTURE IS FORECAST TO SURGE BACK INTO THE REGION THURSDAY NIGHT INTO FRIDAY. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. &&
Hazardous weather outlook, Oct 18, 5:00 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 500 AM CDT MON OCT 18 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 500 AM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING ACROSS CENTRAL AND EASTERN MISSOURI...AND WEST CENTRAL AND SOUTHWEST ILLINOIS. AN AREA OF THUNDERSTORMS WILL MOVE OUT OF NORTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS MORNING. WARM AND UNSTABLE AIR WILL MOVE INTO THE AREA LATER IN THE MORNING. AS A RESULT...SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE REGION DURING THE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE THREAT WITH THE THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN STARTING ON WEDNESDAY AND CONTINUING THROUGH FRIDAY NIGHT AS THE NEXT STORM SYSTEM MOVES ACROSS THE CENTRAL UNITED STATES. .SPOTTER ACTIVATION STATEMENT... STORM SPOTTERS MAY BE NEEDED TODAY AND THIS EVENING.
In the hours before
Special weather statement, Oct 18, 3:50 AM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 350 AM CDT MON OCT 18 2004 ILC013-083-119-133-157-163-MOC019-027-051-055-071-073-093-099-113- 123-135-139-151-179-183-186-187-189-219-221-510-181000- BOONE-CALHOUN IL-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON- JEFFERSON-JERSEY IL-LINCOLN-MADISON-MADISON IL-MONITEAU-MONROE IL- MONTGOMERY-OSAGE-RANDOLPH IL-REYNOLDS-ST CHARLES-ST CLAIR IL- ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON- 350 AM CDT MON OCT 18 2004 ...SEVERE THUNDERSTORM WATCH 854 FOR MUCH OF CENTRAL AND SOUTHEAST MISSOURI AS WELL AS PARTS OF SOUTHWEST ILLINOIS HAS BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE REGION. ALTHOUGH SEVERE WEATHER IS NO LONGER EXPECTED...THUNDERSTORMS CONTAINING HEAVY RAINFALL AND FREQUENT LIGHTNING WILL CONTINUE FOR THE NEXT COUPLE OF HOURS OVER PARTS OF THE AREA. GKS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 2:48 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 42 min |
| Oct 18, 2:59 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 46 min |
| Oct 18, 3:04 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 41 min |
| Oct 18, 3:17 PM CDT | Tornado Warning | LSX | Gasconade, Osage | 43 min |
| Oct 18, 3:28 PM CDT | Tornado Warning | LSX | Iron | 47 min |
| Oct 18, 3:31 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 44 min |
| Oct 18, 3:34 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 41 min |
| Oct 18, 3:46 PM CDT | Tornado Warning | LSX | Franklin | 44 min |
| Oct 18, 3:52 PM CDT | Tornado Warning | LSX | Washington | 38 min |
| Oct 18, 3:58 PM CDT | Tornado Warning | LSX | Reynolds | 47 min |
| Oct 18, 4:10 PM CDT | Tornado Warning | LSX | Saint Francois | 50 min |
| Oct 18, 4:14 PM CDT | Tornado Warning | LSX | Iron | 46 min |
| Oct 18, 4:18 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 57 min |
| Oct 18, 4:28 PM CDT | Tornado Warning | LSX | Madison | 47 min |
| Oct 18, 4:29 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 46 min |
| Oct 18, 5:12 PM CDT | Tornado Warning | LSX | Madison | 33 min |
| Oct 18, 5:16 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 44 min |
| Oct 18, 5:16 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 29 min |
| Oct 18, 5:46 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.